Cefepime Neurotoxicity: Case Report, Pharmacokinetic Considerations, and Literature Review

    loading  Checking for direct PDF access through Ovid

Abstract

A 67-year-old woman with diabetes mellitus, chronic renal insufficiency, and recurrent urinary tract infections experienced encephalopathy and myoclonus while receiving cefepime. The adverse drug event was accompanied by elevated cefepime levels and abnormal electroencephalograms. This syndrome resolved after discontinuation of cefepime. Neurotoxicity is a known but possibly underreported adverse event associated with cefepime in patients with renal impairment who receive relatively excessive doses. Most cases reverse on drug cessation. In patients with renal disease, the maintenance dosage should be reduced and the patient monitored for neurotoxicity. Cefepime toxicity should be suspected whenever a patient receiving the drug experiences a change in mental status or myoclonus.

Related Topics

    loading  Loading Related Articles